Nebraska, 2004

Hail in Nebraska, May 8, 2004

May 8, 2004 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 1:59 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 8, 1:59 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT SAT MAY 8 2004

...FORECAST CHALLENGES ARE THUNDERSTORMS AND SEVERE THREAT IN THE
NEAR TERM...THEN MID WEEK LONG WAVE TROF...

.DISCUSSION...
NEAR TERM...WSWRLY FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK
MAKING FOR A VOLATILE WX SITUATION ACROSS THE FA. AS FOR SEVERE
THREAT TONIGHT...SHEAR REMAINS FAIRLY MARGINAL...WITH THE STRONGEST
(0-6KM) NOTED ALONG THE SD/NEBR BORDER AND ACROSS THE FAR ERN FA.
MAIN TREATS WILL BE LARGE HAIL IN THESE AREAS. AGREE WITH LATEST
SWODY1 ON TORNADO THREAT BEING CONFINED ALONG THE SFC
BOUNDARY...MAINLY EAST WHERE SRH VALS ARE BETTER THAN 150 M2/S2.
ON SUNDAY...SFC TROF BETTER DEFINED TOMORROW AS SFC LOW PRESSURE TRACKS
INTO ERN SD/SWRN MN BY AFTERNOON. BY 21Z THIS FEATURE WILL BE
ALIGNED FROM VTN TO LBF. BEST CHANCES FOR TSRAS WILL CONTINUE EAST
OF THIS LINE WITH NO PRECIP EXPECTED ACROSS THE FAR WRN AND SWRN
ZONES AS LOW LEVEL MOISTURE AND ASSOCIATED CAPES VERY MARGINAL. AS
IS THE CASE FOR THIS AFTERNOON...SEVERE CHANCES LOOK FAIRLY MARGINAL
GIVEN THE RELATIVE WEAK 0-6KM SHEAR. OVERNIGHT SUNDAY INTO
MONDAY...A STRONG MID LEVEL VORT MAX WILL TRAVERSE ACROSS SRN SOUTH
DAKOTA. THIS WAS ADVERTISED BY BOTH THE GFS AND ETA...ORGANIZING
INTO A SMALL MCS ACROSS N CENTRAL AND NERN NEBR BY MONDAY AM. DID GO
AHEAD AND INTRODUCE SMALL POPS FOR THIS FEATURE AS IT WILL BEAR
WATCHING IN SUCCESSIVE RUNS.
ON MONDAY AND TUESDAY...BETTER PRECIP CHANCES SHIFT TO THE SRN FA ON
MONDAY AS THE SFC TROF IS ALIGNED ACROSS NRN KS. WENT WITH LOW POPS
IN THE NORTH WITH CHANCE POPS IN THE SOUTH. SLIGHT CHANCE POPS IN
THE NORTH MAY BE STRETCHING THIS A TAD DEPENDING ON THE STRENGTH OF
THE SURFACE HIGH BUILDING INTO THE DAKOTAS. WILL CONTINUE TO
MONITOR. TUESDAY LOOKS FAIRLY DRY WITH THE EXCEPTION OF THE NORTH.
THE GFS SOLN TRACKS A STRONG SFC LOW ACROSS THE DAKOTAS...TYPICALLY
A TORCH OUT FOR US.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...FORECAST CHALLENGE IN THE
LONG PERIODS CONTINUES TO HINGE ON TIMING AND PROGRESSION OF LONG
WAVE TROF BY LATE WEEK. INITIAL GLANCE AT THE ECMWF...CANADIAN AND
LONG RANGE GFS INDICATE DECENT AGREEMENT WITH THE PROGRESSION OF
THIS FEATURE. IN THE MEANTIME...AT LEAST SMALL POPS WARRANTED
THROUGH LATE THURSDAY. WITH THE GFS TRENDING SLOWER WITH THE MIDWEEK
TROF...HAVE OPTED TO CARRY OVER POPS INTO THURSDAY WITH THEM ENDING
BY EVENING. WILL START OFF IN THE 20 TO 30 PERCENT RANGE ON POPS AND
ADJUST UP OR DOWN WITH THE NEXT COUPLE OF RUNS. AS FOR TEMPS...THIS
WILL GET REAL TRICKY WITH H85 TEMPS BLO ZERO ON THURSDAY IN THE NRN
ZONES. AT THE SAME TIME...THE GFS IS ADVERTISING A DRY SLOT FOR THE
SRN AND ERN ZONES. WITH THIS IN MIND...HAVE SHAVED SEVERAL DEGREES
OFF FOR HIGHS ACROSS THE NWRN ZONES THURSDAY. FURTHER SOUTH UNDER
PARTLY CLOUDY SKIES IN THE SOUTH AND ERN ZONES...TEMPERATURES A
LITTLE MORE TRICKY...SO WILL CONTINUE WITH WARMER TEMPS IN THE LOWER
TO MID 60S.

&&

.SYNOPSIS...
SURFACE BOUNDARY EXTENDING FROM MCK ENEWD TO OMA HAS STALLED OVER
THE PAST COUPLE OF HRS. MODIFIED SOUNDING FROM LBF INDICATING AN
INITIATION TEMP OF 91F WITH A DEW POINT OF 55F THIS AFTERNOON. DEW
POINT REMAINS A TAD BELOW THIS AND SOME HIGH LEVEL CLOUDINESS HAS
HINDERED TEMPS A TOUCH ENHANCING THE CAP. WILL LOOK FOR SOME
INITIATION JUST EAST AND SOUTH OF LBF WITH BETTER LOW LEVEL
MOISTURE.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 8, 2:12 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SAT MAY 8 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-091030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
EVENING IN AREAS MAINLY EAST OF A LINE FROM VALENTINE IN CHERRY
COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY. THERE WILL BE TWO AREAS
TO FOCUS STORM DEVELOPMENT...A WARM FRONT THAT LIES OVER NORTHERN
NEBRASKA AND A DRYLINE THAT WILL GRADUALLY MOVE EAST ACROSS SOUTHWEST
NEBRASKA THIS EVENING. AFTERNOON HEATING HAS AIDED IN DESTABILIZING
THE ATMOSPHERE WITH ISOLATED THUNDERSTORM EXPECTED TO DEVELOPMENT
EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THERE IS ALSO A POTENTIAL
FOR THESE THUNDERSTORMS TO BECOME SEVERE...THE MAIN THREAT WILL BE
LARGE HAIL AND WIND DAMAGE. AFTER MIDNIGHT CDT...MOST CONVECTION
SHOULD DISSIPATE OR MOVE EAST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT SUNDAY THROUGH
WEDNESDAY. SUNDAY AND MONDAY A FEW STORMS WILL HAVE THE POTENTIAL TO
REACH SEVERE THUNDERSTORMS AS A COLD FRONT SURGES SOUTHEAST AND
SETTLES SOUTH INTO SOUTHWEST KANSAS...AND EXTENDING NORTHEAST ACROSS
EXTREME SOUTHEAST NEBRASKA. THE GREATEST THREAT FOR SEVERE
THUNDERSTORM DEVELOPMENT SUNDAY AND MONDAY WILL BE SOUTHEAST OF A
LINE FROM STUART IN HOLT COUNTY...TO OGALLALA IN KEITH COUNTY DURING
THE LATE AFTERNOON AND EVENING HOURS. TUESDAY THE FRONT WILL RETURN
NORTH AS A LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHWEST CONUS.
DRIER AIR WILL BE INITIALLY DRAWN IN ACROSS SOUTHWEST NEBRASKA
TUESDAY...HOWEVER AS THIS SYSTEM PUSHES EAST THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE WITH MAINLY RAIN SHOWERS EXPECTED ON
WEDNESDAY. BEYOND WEDNESDAY THE RANGELAND FIRE DANGER INDEX WILL
LOWER AS COOLER AIR RETURNS TO THE PLAINS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN AREAS EAST OF HIGHWAY 83
TONIGHT.

MASEK

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
May 8, 5:20 PM CST
Where
Custer County, 7 mi S of Mason City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394698.